Arizona, 2012Damaging Wind in Arizona, August 8, 2012
August 8, 2012 · NWS PSR · 1 event in 1 county or zone
Isolated thunderstorms developed across portions of southern Gila county, including the area around Hayden, during the afternoon hours on August 8th. The very hot and relatively dry nature of the atmosphere allowed the storms to generate very strong and gusty outflow winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated thunderstorms developed across portions of southern Gila county, including the area around Hayden, during the afternoon hours on August 8th. The very hot and relatively dry nature of the atmosphere allowed the storms to generate very strong and gusty outflow winds. The strong winds were sufficient to cause damage to roofs and trees in the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 8, 3:45 PM MST, 1 hour 25 minutes earlier.
Area forecast discussion, Aug 8, 3:45 PM MST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
345 PM MST WED AUG 8 2012
.SYNOPSIS...
STRONG HIGH PRESSURE WILL PREVAIL OVER THE DESERT SOUTHWEST THROUGH
THE REST OF THIS WEEK AND INTO THE WEEKEND...RESULTING IN WELL ABOVE
NORMAL TEMPERATURES AND PERIODS OF EXCESSIVE HEAT. THUNDERSTORM
CHANCES WILL BE FOCUSED MAINLY OVER HIGHER TERRAIN OF NORTHERN AND
EASTERN ARIZONA...THOUGH THERE WILL BE A SLIGHT CHANCE OF LATE
AFTERNOON AND EVENING STORMS TODAY AND THURSDAY OVER THE LOWER
DESERTS OF ARIZONA. ABOVE NORMAL TEMPERATURES WILL PERSIST THROUGH
AT LEAST THE WEEKEND BEFORE A MODEST COOLING TREND BEGINS EARLY NEXT
WEEK.
&&
.DISCUSSION...
SCATTERED THUNDERSTORMS HAVE DEVELOPED OVER THE WHITE MOUNTAINS AND
ARE SPREADING INTO EASTERN GILA AND NORTHERN GRAHAM COUNTIES.
ELSEWHERE OVER SOUTHEAST AND NORTHERN ARIZONA STORMS HAVE BEEN
ISOLATED. JUST SOUTH OF CALIFORNIA...STORMS OVER THE BAJA MOUNTAINS
HAVE BEEN STRUGGLING TO SURVIVE AS THEY DRIFT NORTHWARD. AFTERNOON
CONDITIONS ON THE LOWER DESERTS HAVE REACHED EXCESSIVE HEAT CRITERIA
YET DEW POINTS ARE STILL IN THE 50S. THIS SUGGESTS THE AVAILABILITY
OF CAPE. MADE AN EARLIER UPDATE TO THE FORECASTS TO NUDGE UP POPS
FOR TONIGHT OVER SOUTH-CENTRAL ARIZONA AND THIS STILL LOOKS GOOD.
WITH LARGE TEMP/DEW POINT SPREADS...STORMS WILL BE BETTER WIND
PRODUCERS THAN RAIN PRODUCERS. GIVEN THE ENVIRONMENT...AS WELL AS
HI-RES MODEL OUTPUT...EXPECT TO SEE SOME OUTFLOWS ON THE LOWER
DESERTS LATE THIS AFTERNOON AND EVENING...WHICH WILL BE NECESSARY TO
INITIATE NEW STORMS. HOWEVER...NEW STORM DEVELOPMENT AWAY FROM
HIGHER TERRAIN IS LIKELY TO BE ISOLATED. IF SOUTHERN PINAL AND/OR
NORTHERN PIMA COUNTY GETS ACTIVE ENOUGH...A DUST STORM WILL BE A
DISTINCT POSSIBILITY. THIS SCENARIO IS NOT A DONE DEAL THOUGH.
FOR THURSDAY...MODELS SHOW A MOISTURE AXIS DRIFTING OVER SOUTHWEST
ARIZONA...WITH DRY AIR JUST TO THE EAST. DRY AIR BECOMES MOST
NOTABLE IN THE AFTERNOON. PRIOR TO THAT LINGERING DEBRIS CLOUDS
COMBINED WITH SUBTLE EFFECTS OF OUTFLOWS WILL LEAD TO SLIGHTLY LOWER
HIGH TEMPERATURES...BUT NOT ENOUGH TO DROP BELOW EXCESSIVE HEAT
THRESHOLDS. THE DRY ADVECTION WILL LEAD TO A DECREASE IN POPS OVER
SOUTH-CENTRAL ARIZONA...ONLY LOW END SLIGHT CHANCE. BUT SLIGHT
CHANCE EXPANDS TO SOUTHWEST ARIZONA. EVEN MORE DRY AIR FOR FRIDAY
WITH SLIGHT CHANCES LIMITED TO ZONE 24. HIGH TEMPS NUDGE UPWARD AS
WELL.
AN INVERTED TROUGH...CURRENTLY SOUTH OF TEXAS...IS ADVERTISED
BY GFS AND ECMWF TO LEAD TO AN UPSWING IN MOISTURE OVER THE WEEKEND
BUT MAINLY OVER SOUTHWEST ARIZONA INTO SOUTHEAST CALIFORNIA. HELD
OFF ON INTRODUCING POPS THERE DUE TO UNCERTAINTIES IN CAPE. DUE TO
MOISTURE DISTRIBUTION AND PROXIMITY TO THE HIGH CENTERED FURTHER
EAST...EXCESSIVE HEAT CONDITIONS ARE ANTICIPATED TO CONTINUE OVER
SOUTH-CENTRAL ARIZONA BUT EASE A BIT OVER SOUTHWEST ARIZONA AND
SOUTHEAST CALIFORNIA. EARLY NEXT WEEK...A TROUGH PASSING TO THE
NORTH WILL WEAKEN THE HIGH AND LEAD TO SOMEWHAT COOLER TEMPS.
&&
.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...AND KSDL...
SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED THIS AFTERNOON
NORTH AND EAST OF PHOENIX. PROBABILITIES ARE STILL RELATIVELY HIGH
THAT AN OUTFLOW BOUNDARY FROM THESE STORMS WILL REACH THE TERMINALS
BY THIS EVENING...PRODUCING A PERIOD OF GUSTY EASTERLY OR
NORTHEASTERLY WINDS. DEPENDING ON THE STRENGTH OF THE OUTFLOW
BOUNDARY...ISOLATED TO SCATTERED STORMS WITH RAINFALL ALSO HAVE THE
POTENTIAL TO DEVELOP IN THE PHOENIX METRO AREA...PARTICULARLY
TOWARDS KIWA. ANY STORMS THAT FORM WILL BE CAPABLE OF PRODUCING
STRONG DOWNBURST WINDS AND POTENTIALLY POCKETS OF BLOWING DUST.
GIVEN THE EXPECTED SCATTERED COVERAGE...HAVE ONLY INCLUDED A TEMPO
MENTION OF MVFR VISIBILITIES AT THE FAVORED KIWA SITE.
SOUTHEAST CALIFORNIA/SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH...
NO AVIATION WX IMPACTS EXPECTED TODAY/TONIGHT. JUST LIGHT DIURNAL
WINDS AND OCCASIONAL MID-HIGH CLOUDS.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.FIRE WEATHER...
SATURDAY THROUGH WEDNESDAY...
A PERSISTENT AREA OF HIGH PRESSURE ACROSS THE DESERT SOUTHWEST WILL
RESULT IN A PROLONGED PERIOD OF WELL ABOVE NORMAL TEMPERATURES. BY
THE MIDDLE OF NEXT WEEK...THIS HIGH PRESSURE WILL SLOWLY SLIDE EAST
ALLOWING SOME SLIGHT COOLING AND INTRODUCTION OF MONSOON MOISTURE.
PRIMARILY DRY CONDITIONS WILL CONTINUE INTO EARLY NEXT WEEK WITH
AFTERNOON RELATIVE HUMIDITY VALUES GENERALLY DROPPING INTO THE TEENS
EACH DAY...AND GOOD OVERNIGHT RECOVERY. THUNDERSTORM ACTIVITY WILL
BE MOSTLY RELEGATED TO THE HIGHER ELEVATIONS NORTH AND EAST OF
PHOENIX THROUGH AT LEAST MONDAY.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...EXCESSIVE HEAT WARNING UNTIL 8 PM MST SUNDAY
AZZ022-023-027-028.
EXCESSIVE HEAT WARNING FROM 10 AM TODAY TO 8 PM MST
FRIDAY AZZ020-021-025-026.
CA...EXCESSIVE HEAT WARNING FROM 10 AM TODAY TO 8 PM PDT
FRIDAY CAZ031>033.
&&
VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX
DISCUSSION...AJ
AVIATION...HIRSCH
FIRE WEATHER...HIRSCHHazardous weather outlook, Aug 8, 6:03 AM MST, 11 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
603 AM MST WED AUG 8 2012
AZZ024-091315-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
603 AM MST WED AUG 8 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A CHANCE FOR THUNDERSTORMS LATE THIS AFTERNOON AND EVENING.
ANY STORMS THAT DEVELOP ARE CAPABLE OF PRODUCING FREQUENT
LIGHTNING...GUSTY WINDS...AND BRIEF HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE
INTO EARLY NEXT WEEK. THUNDERSTORMS THAT DEVELOP HAVE THE POTENTIAL
TO PRODUCE FREQUENT LIGHTNING...GUSTY WINDS...AND LOCALLY HEAVY
RAINFALL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
AZZ022-023-027-028-091315-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
603 AM MST WED AUG 8 2012
...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM MST SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL ARIZONA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
EXCESSIVE HEAT WARNING.
AN EXCESSIVE HEAT WARNING IS IN EFFECT FOR THE SOUTH CENTRAL ARIZONA
DESERT AREAS OF MARICOPA AND NORTHWEST PINAL COUNTIES...INCLUDING
THE GREATER PHOENIX METROPOLITAN AREA...GILA BEND AND CASA GRANDE.
THERE IS ALSO A SLIGHT CHANCE OF EVENING THUNDERSTORMS. THE STRONGEST
STORMS WILL BE CAPABLE OF PRODUCING FREQUENT LIGHTNING... WIND GUSTS
IN EXCESS OF 35 MPH AND BLOWING DUST.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
EXCESSIVE HEAT WARNING.
PERIODS OF EXCESSIVE HEAT WILL CONTINUE INTO EARLY NEXT WEEK.
DAYTIME TEMPERATURES AT OR ABOVE 110 DEGREES...AND OVERNIGHT LOW
TEMPERATURES IN THE UPPER 80S TO LOW 90S. THERE IS ALSO A SLIGHT CHANCE
OF EVENING THUNDERSTORMS...MAINLY THURSDAY AND FRIDAY. THE STRONGEST
STORMS WILL BE CAPABLE OF PRODUCING FREQUENT LIGHTNING... WIND GUSTS
IN EXCESS OF 35 MPH AND BLOWING DUST.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
AZZ020-021-025-026-CAZ031>033-091315-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS-
IMPERIAL COUNTY-
603 AM MST WED AUG 8 2012 /603 AM PDT WED AUG 8 2012/
...EXCESSIVE HEAT WARNING IN EFFECT FROM 10 AM MST /10 AM PDT/ THIS
MORNING TO 8 PM MST /8 PM PDT/ FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-
CENTRAL ARIZONA AND EXTREME SOUTHEAST CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
EXCESSIVE HEAT WARNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
EXCESSIVE HEAT WARNING.
VERY HOT TEMPERATURES EXPECTED TO CONTINUE INTO THE WEEKEND. AN
EXCESSIVE HEAT WARNING REMAINS IN EFFECT THROUGH FRIDAY EVENING. HIGH
TEMPERATURES WILL RANGE FROM 110 TO 116 DEGREES WITH OVERNIGHT LOWS
ONLY COOLING INTO THE UPPER 80S.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
CAZ030-091315-
JOSHUA TREE NATIONAL PARK-
603 AM PDT WED AUG 8 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
In the hours before
Special weather statement, Aug 8, 4:25 PM MST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
425 PM MST WED AUG 8 2012
AZZ024-090030-
GILA AZ-
425 PM MST WED AUG 8 2012
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTH CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA
UNTIL 530 PM MST
AT 419 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES NORTH OF CHRISTMAS...MOVING SOUTHWEST AT
5 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CHRISTMAS...
IF THIS STORM INTENSIFIES...A WARNING MAY BE NEEDED. STAY TUNED TO
NOAA WEATHER RADIO...LOCAL RADIO OR TV FOR THE LATEST UPDATES.
LAT...LON 3312 11060 3313 11063 3306 11072 3304 11070
3302 11072 3297 11078 3317 11090 3329 11071
3316 11056
TIME...MOT...LOC 2325Z 046DEG 5KT 3316 11071
LEINSThunderstorm Wind, Gila
- When
- August 8, 5:10 PM MST
- Where
- Gila County, Hayden
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 33.000, -110.780
Isolated thunderstorms developed across portions of southern Gila county, including the area around Hayden, during the afternoon hours on August 8th. The very hot and rather dry nature of the airmass allowed the storms to produce strong and gusty microburst winds. In fact, a Severe Thunderstorm Warning was issued for the area at about 440 pm in the afternoon. According to local law enforcement, at 510 pm strong microburst wind gusts estimated to be at least 50 knots caused numerous tree branches to be blown down. In addition, the gusty winds blew a number of shingles off of area roofs.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 8 to 11, 20123 deaths · 1 event
- Hail and Damaging Winds in Iowa, August 8, 2012$276,000 · 1.25 in hail · 26 events
- Hail and Damaging Winds in Kansas, August 8, 20121 injured · $106,000 · 1.25 in hail · 12 events
- Flash Flood and Damaging Winds in Oklahoma, August 8, 2012$80,000 · 70 kt wind · 14 events
- Hail and Damaging Winds in Illinois, August 8, 2012$49,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Arkansas, August 8, 2012$43,000 · 1 in hail · 6 events
- Damaging Wind and Lightning Strike in New York, August 8, 20121 injured · $35,000 · 52 kt wind · 2 events
- Hail and Damaging Winds in Missouri, August 8, 2012$22,000 · 1.5 in hail · 15 events
- Flood and Hail in Indiana, August 8 to 9, 2012$26,000 · 1 in hail · 7 events
- Damaging Winds in Ohio, August 8, 2012$22,000 · 50 kt wind · 4 events
- Lightning Strike and Heavy Rain in Florida, August 8, 20122 injured · 3 events
- Hail and Damaging Winds in Missouri, August 8, 2012$12,000 · 1.75 in hail · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 396493.